Pick Your Poison

In a couple of weeks I will be headed back over the mountain to see the experts at Casey Eye Institute.  The issue is my retinas.  They’ve been swollen for about two years, and we can’t seem to find a medication that will work, or have any impact for that matter, for more than a couple of weeks.

Last fall we tried a med called Cellcept (mycophenolate mofetil). It hasn’t worked for me, which is a shame, because I like it.  I like it because I don’t feel sick being on it.  But, going to a higher dose is not an option because it is too risky.  The side effects can bring on other diseases that could kill you.  And, that’s what always has to be weighed when you come to the place where you have to start using the big gun medications.

On Friday, I wrote about getting a shot in the eye and how frightening that was the first time.  And…it really was frightening, but a kenalog injection, shooting steroids into your eye is nothing compared to taking daily oral medications that suppress your immune system.  My doc used to joke that later on you get to pick your poison.  Only,  when you get there, it’s not really a joke any more.

I landed in the hospital twice last fall, the first for campylobacter, a type of food poisoning.  Everyone else in my family ate the same thing, but I got severely sick.  They kept me for four days.  The ER doc said that my white blood cell count was “scary” high.

Three weeks later I caught a stomach virus, which everyone else got as well, but I wound up in the hospital again because my white blood cell count was through the roof and scared the ER doctors even more than the first time.

Eventually, we (my doctors too), all concluded that Cellcept was not the primary culprit, although a compromised immune system was probably a factor.  And my rheumatologist didn’t find my white blood cell count half as alarming as the ER doctors did.

Interferon is the drug that is being considered next, at a very low dose I am told.  I’m not sure what that means though, and am a little concerned.  My doctors have said that the most common side effect is feeling like you have the flu all the time.

The prospect of feeling sick is daunting.  For about a year I was on methotrexate.  I’d tried it once before orally and it didn’t do anything for my eyes, and it made me feel tired and sometimes nauseous.  But I did it.  Then it was suggested that I give myself shots of it once a week.  I did this too, and I have to say that I hated shots.  For a day or two after the injection I felt sick, but managed alright.  After a year of feeling not like myself, the methotrexate didn’t help my eyes at all either.

When I started the Cellcept and I felt good again, I was so happy and hopeful.  But, now I feel disappointed.

I like having the energy to do things, to feel like a part of the planet, a participant in life. I enjoy a hike up to the viewpoint, or a long walk on the beach.  So, we’ll see…we’ll see what comes next.  One thing at a time. Seize the day, because you don’t know what tomorrow will bring.

 

 

Please…feel free to ask a question.  Your comment or sharing a thought is also welcome.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s